Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 20, 2017, 6:55 PM CDT for Brooks County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 6:55 PM CDT (23:55 UTC)
- Expired
- May 20, 2017, 8:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brooks County, TX
The radar
The Corpus Christi radar (KCRP), 93 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:24 PM CDT | HAIL 0.88 | 7 W Falfurrias, TX | BROOKS COUNTY SHERIFFS OFFICE REPORTS NICKEL SIZE HAIL 7 MILES WEST OF THE CITY OF FALFURRIAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.8
The text
As transmitted.
280
WUUS54 KBRO 202355
SVRBRO
TXC047-210100-
/O.NEW.KBRO.SV.W.0031.170520T2355Z-170521T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
655 PM CDT SAT MAY 20 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Northern Brooks County in Deep South Texas...
* Until 800 PM CDT
* At 654 PM CDT, a severe thunderstorm was located 7 miles south of
Ramirez, or 15 miles west of Falfurrias, moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La
Colonia Park, Airport Road Addition, Falfurrias Fire Station,
Flowella, Brooks County Airport, Cantu Addition and Brooks County
Detention Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2726 9804 2713 9805 2717 9844 2726 9844
TIME...MOT...LOC 2354Z 283DEG 6KT 2724 9840
HAIL...1.25IN
WIND...60MPH
$$
693 follow-up statements
846
WWUS54 KBRO 210022
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
722 PM CDT SAT MAY 20 2017
TXC047-210100-
/O.CON.KBRO.SV.W.0031.000000T0000Z-170521T0100Z/
Brooks TX-
722 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BROOKS COUNTY...
At 721 PM CDT, a severe thunderstorm was located 7 miles west of
Falfurrias Junior High School, or 7 miles west of Falfurrias, moving
east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE
DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND
MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR
WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND SOME
FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE
UPROOTED. DAMAGE TO POWER LINES AND SOME POWER POLES IS
EXPECTED.
Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2726 9804 2713 9805 2716 9834 2726 9834
TIME...MOT...LOC 0021Z 274DEG 12KT 2724 9827
HAIL...1.50IN
WIND...60MPH
$$
69955
WWUS54 KBRO 210042
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
742 PM CDT SAT MAY 20 2017
TXC047-210100-
/O.CON.KBRO.SV.W.0031.000000T0000Z-170521T0100Z/
Brooks TX-
742 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BROOKS COUNTY...
At 741 PM CDT, a severe thunderstorm was located OVER La Colonia
Park, or OVER Falfurrias, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND
MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND
TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE
HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS
WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO
POWER LINES AND SOME POWER POLES IS EXPECTED.
Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2726 9804 2713 9805 2716 9822 2726 9822
TIME...MOT...LOC 0041Z 267DEG 16KT 2725 9813
HAIL...1.00IN
WIND...60MPH
$$
69867
WWUS54 KBRO 210055
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
755 PM CDT SAT MAY 20 2017
TXC047-210105-
/O.EXP.KBRO.SV.W.0031.000000T0000Z-170521T0100Z/
Brooks TX-
755 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKS COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 2726 9804 2713 9805 2716 9822 2726 9822
TIME...MOT...LOC 0055Z 283DEG 6KT 2725 9811
$$
69What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:02 PM CDT, 53 minutes earlier.
Area forecast discussion, May 20, 6:02 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 602 PM CDT Sat May 20 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Surface observations indicate that low cloudiness has faded and has been replaced with a widespread deck between 8.5k and 10k feet. Given the extent of this cloudiness, it should persist through the overnight hours. An unknown factor to monitor through the next several hours is convection, which is forming well north of the region and away from the aerodromes, but which may still develop tonight if current model guidance is to be believed. Tomorrow, lower clouds are anticpated with moderate winds in place. Overall, VFR is likely through a majority of the next 24 hours, if not in its entirety. && .PREV DISCUSSION... /issued 249 PM CDT Sat May 20 2017/ SHORT TERM (Now through Sunday Night): Upper low over the Plains today will continue to lift northeast through the period. Cold front continues to slowly move south southeast across Texas, pushing into south central Texas tonight and pulling up stationary just north of the CWA Sunday. Isolated showers have developed this afternoon, generally west of Highway 281, along an area of convergence, with a low possibly developing west of Zapata. Have increased pops for this afternoon across this area into the 20 to 30 percent range. Forecast for this evening and tonight remains tricky and confidence is on the lower end, with much depending on location of front and outflow boundaries. Isolated strong to severe thunderstorms possible late this evening and overnight across the northern and western zones, where SPC has maintained a Marginal Risk. Much of the activity will be mesoscale driven, firing off on boundaries moving into the region from the north and the west. However, a strong theta e surge across the west, along with a weak shortwave moving across South Texas could be enough to provide a good kick. Point forecast soundings show deep layer shear in excess of 30 knots, along with steepening lapse rates, that could lead to some large hail and gusty damaging winds with any severe storm that develops. Locally heavy rainfall is possible as well, with PWATS surging into 2 inch range across the western counties. Multiple high res models continue to indicate two periods of significant weather possible this evening and tonight, the first over the northern ranchlands between 00z and 06Z, as activity moves south into the CWA and the second in the 03z to 06z time frame with storms moving across Zapata County from Mexico. Storms will face greater difficulty propagating east and southward as they face stronger capping and diminishing theta e values. Rain chances continue during the day Sunday, with the front stalled in the vicinity, winds out of the east and moisture increasing. Although best support will remain north of the region, raised pops slightly for the morning and afternoon hours as weak impulses move through the flow. Another shortwave in the flow aloft expected to move across South Texas Sunday evening and Sunday night, bringing in better shower and thunderstorm chances, as well as another shot at isolated strong to severe thunderstorms for the western and northern zones. SPC maintains these areas in a Marginal risk for Day 2 and this seems reasonable, given instability, effective bulk shear in excess of 50 knots and steepening lapse rates. LONG TERM (Monday through Saturday): 500mb trough across the east-central United States Monday will continue to provide unsettled weather across south Texas as a weak shortwave trough moves across the area. Showers and thunderstorms are expected to develop across the CWA Monday into Tuesday as a convective boundary provides a focus for low level convergence. Will go ahead and increase POPS Monday but rain chances should diminish from west to east Mon night into Tuesday before elevated convection develops Tues night in the wake of a weak cold front moving through the Rio Grande valley late Tuesday. Drier air will finally filter into the area Wednesday in the wake of the front and provide slightly cooler temperatures before returning to near normal to slightly above normal Thursday. Very warm...breezy and relatively dry conditions are expected to prevail through the rest of the week into the weekend as an upper level ridge builds into the central U.S. in the wake of the 500mb low/trough moving eastward Thursday and Friday. MARINE (Now through Sunday Night): Conditions at Buoy 42020 at 2 PM show east southeast winds around 8 knots and seas near 6 feet. Winds and seas expected to continue to diminish through the remainder of the day and into Sunday as the pressure gradient weakens across the western Gulf of Mexico. A weakening cold front pulls up stationary north of the lower Texas coastal waters Sunday, allowing winds to shift to the east and lighten, with east winds running 10 to 15 knots across the Laguna Madre and around 10 knots across the Gulf waters. Seas respond in like, lowering to 2 to 5 feet. Scattered showers and thunderstorms possible Sunday into Sunday night. Monday through Thursday...Light to moderate southeast winds will prevail across the coastal waters Monday with surface low pressure across northeast Mexico/deep south Texas and surface high pressure across Arkansas/northern Louisiana. The pressure gradient will be weak across the lower TX coast Tuesday as a weak cold front moves through the coastal bend. Light south winds Tuesday will shift to the northeast Tues night as the front moves through the coastal waters. Light to moderate northeast winds should prevail across the western Gulf of Mexico Wednesday before veering to the southeast Wed night as surface high pressure across south TX weakens and low pressure develops across west TX. The pressure gradient is expected to strengthen Thursday with moderate to strong southeast winds developing across the lower TX coast. SCEC to near SCA conditions are possible Thursday as a result. && .BRO WATCHES/WARNINGS/ADVISORIES...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 20, 4:17 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 417 PM CDT Sat May 20 2017 TXZ248>257-212100- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 417 PM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH NUISANCE FLOODING...ARE POSSIBLE OVER THE WESTERN AND NORTHERN AREAS OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY. .DAYS TWO THROUGH SEVEN...Sunday through Friday AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES SUNDAY THROUGH TUESDAY...AND AGAIN THURSDAY AND FRIDAY. SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH NUISANCE FLOODING... ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN SUNDAY THROUGH MONDAY NIGHT. GMZ130-132-135-150-155-170-175-212100- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 417 PM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...Sunday through Friday SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE LOWER TEXAS COASTAL WATERS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 20, 6:33 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Brownsville TX 633 PM CDT SAT MAY 20 2017 TXZ249-250-202345- Brooks TX-Jim Hogg TX- 633 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND NORTHWESTERN BROOKS COUNTIES UNTIL 645 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR Ramirez, or 15 miles east of Hebbronville, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over MAINLY RURAL AREAS of eastern Jim Hogg and northwestern Brooks Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2726 9824 2720 9848 2727 9852 TIME...MOT...LOC 2333Z 241DEG 7KT 2725 9845 69
Special weather statement, May 20, 6:44 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Brownsville TX 644 PM CDT SAT MAY 20 2017 TXZ250-210000- Brooks TX- 644 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROOKS COUNTY UNTIL 700 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR Ramirez, or 16 miles east of Hebbronville, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over MAINLY RURAL AREAS of north central Brooks County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2726 9823 2725 9822 2721 9845 2726 9846 TIME...MOT...LOC 2344Z 241DEG 7KT 2725 9843 69
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:33 PM CDT | Special Weather Statement | BRO | Brooks | 12 min |
| May 20, 6:44 PM CDT | Special Weather Statement | BRO | Brooks | 16 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.